Bariatric surgery is a therapeutic option to treat obesity in (carefully selected) patients with psychiatric disorders. About half of the patients referred for bariatric surgery have a diagnosis of (at least one) mental disorder and most of them are treated with psychotropic drugs. This procedure may modify the bioavailability of drugs and lithium is no exception. However, although absorption seems to decrease in most drugs, in the case of lithium, there is a high risk of toxicity. In this article, we describe the case of a 44-year-old female patient with lithium intoxication after bariatric surgery. We conducted a review of the published clinical cases in the scientific literature about lithium toxicity after bariatric surgery, and we propose potential preventive clinical solutions. It is essential to increase awareness of changes to the absorption of psychotropic drugs in the post-surgery period, particularly in the case of lithium. Regular postoperative clinical and laboratory monitoring of lithium serum levels is strongly recommended.
Full Case Report here (Portuguese only).